According to a WESH-TV report in Orlando, Fla., Florida’s Dept. of Health said Wednesday that a third person who received a contaminated methylprednisolone acetate steroid injection recently had contracted a fatal form of fungal meningitis. At the same time, a thirteenth case in Florida was added to a growing national total being compiled by the Centers for Disease Control and Prevention. To date, there have been three Florida health care facilities that have reported patients who acquired fungal meningitis after receiving this contaminated injection drug.
The death was of a 78-year-old man. The latest illness struck a 28-year-old woman. Each of them and others like them across the country acquired a non-contagious form of fungal meningitis after receiving the methylprednisolone acetate injection at one of more than 70 health care and pain management centers in 23 states to receive it. The contaminated vials were included in three production Lots from New England Compounding Center, a pharmacy that mixes and compounds drugs and other pharmaceutical ingredients into different drugs. New England Compounding Center issued a recall on those Lots and eventually all the products from its Framingham, Mass., facility since earlier this year on Oct. 3.
There have been a total of 19 deaths and 245 illnesses linked to the contaminated epidural steroid drug that is prescribed in the treatment of back pain and inflammation. There are no indications that the outbreak has been “contained” and each day brings confirmation of new cases linked to the tainted steroid injections.
New England Compounding Center has been closed indefinitely and all its products have been recalled. As this outbreak widens and investigations continue into the conditions at this pharmacy that led to these drugs being contaminated with a deadly fungus, federal health officials with the CDC have listed the 260 other facilities across the country which received other drugs leaving New England Compounding Center since earlier this year. There have been several reports of other fungal infections among people receiving other injection drugs from the company but have not been included in outbreak updates.
It could take up to a month for symptoms of fungal meningitis to appear so the number of people to be included in the deadly fungal meningitis outbreak is expected to rise considerably.